MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT2H03
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Rupture (2208)
Date of Event 05/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was implanted and not returned for evaluation.Aneurysm rupture is a known and anticipated complication with these types of procedures and are noted in the device labeling.Therefore, it was determined that the reported event was an anticipated procedural complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The device was implanted in the patient.
 
Event or Problem Description
On (b)(6) 2018 the patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, the physician successfully deployed and detached two smart coils using a non-penumbra microcatheter.While attempting to deploy a third smart coil the physician felt resistance while advancing the smart coil, and the aneurysm ruptured as a smart coil was being placed.Therefore, the patient was immediately administered 15 mg of protamine.The smart coil was successfully implanted, and the ruptured aneurysm was successfully treated by implanting additional smart coils.After the procedure, the patient underwent a computed tomography scan (ct scan).The ct scan showed subarachnoid contrast extravasation.The patient was somnolent, lethargic, had a top of head headache, left perioral droop, and was confused on (b)(6) 2018.Chronic left hemiparesis was unchanged.A ct scan on (b)(6) 2018 showed interval improvement of the subarachnoid hemorrhage.On (b)(6) 2018, the patient was alert and oriented.On (b)(6) 2018, the subject was alert and oriented but complained of headache, neck stiffness, and some generalized weakness.On (b)(6) 2018, the patient¿s encephalopathy was deemed resolved, and the patient was discharged home.This ruptured aneurysm was adjudicated to be a serious adverse event with a definite relationship to the smart coil system and the procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7545762
Report Number3005168196-2018-01071
Device Sequence Number10795822
Product Code HCG
UDI-Device Identifier00814548015316
UDI-Public00814548015316
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/12/2022
Device Catalogue Number400SMTXSFT2H03
Device Lot NumberF81009
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2018
Initial Report FDA Received Date05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age50 YR
Patient Weight113